Indiana, 2006Hail and Damaging Winds in Indiana, July 18, 2006
July 18, 2006 · NWS IWX · 6 events in 4 counties and zones
4 thunderstorm wind, 1 heavy rain, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 18, 1:00 AM EST, 0 minutes earlier.
Area forecast discussion, Jul 18, 1:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EDT TUE JUL 18 2006
.AVIATION...
THUNDERSTORMS HAVE BEEN ADVANCING TOWARDS NORTHERN INDIANA FROM
THE NORTH AND THE WEST. THESE WILL BE IMPACTING SBN FOR THE NEXT
HOUR OR TWO. CONDITIONS WITH THE THUNDERSTORMS ARE CAPABLE OF
GOING DOWN TO MVFR OR IFR AT TIMES. THESE STORMS HAVE BEEN CAPABLE
OF PRODUCING STRONG WINDS AND LARGE HAIL. A GUST FRONT WILL
IMPACT FWA VERY SHORTLY AND WILL BE SHORT LIVED. FWA IS IN A MORE
STABLE AREA AND WITH STORMS IN NORTHEASTERN INDIANA WEAKENING AT
THE MOMENT...DID NOT MENTION ANY TS AT FWA. WILL HAVE TO KEEP AN
EYE ON HOW WELL THE CONVECTION HOLDS TOGETHER AS IT MOVES SOUTH
AND EAST AS TO WHETHER RAIN SHOWERS AND OR THUNDERSTORMS WILL
HAVE TO BE MENTIONED AT FWA. ONCE THE FRONT MOVES THROUGH
TONIGHT...THEN THE WIND WILL STAY OUT OF THE NORTHEAST WITH VFR
CEILINGS.
&&
.UPDATE... (ISSUED 918 PM EDT MON JUL 17 2006)
WILL BE UPDATING ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 610
WHICH WILL BE N EFFECT UNTIL 07Z FOR THE WRN HALF OF THE CWFA.
THE COLD FRONT WILL TO MOVE INTO A HIGHLY UNSTABLE AIRMASS
...PARTICULARLY OVER THE WRN CWFA. THE CAP WHICH HAD BEEN IN PLACE
IS NOW WEAKENING BASED ON LATEST MODEL SOUNDING DATA. THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.
&&
.PREV DISCUSSION... (ISSUED 334 PM EDT MON JUL 17 2006)
SHORT TERM...
TONIGHT AND TUESDAY. CONDITIONAL FORECAST WITH RESPECT TO TSRA
OVERNIGHT. EXTREME INSTABILITY UPSTREAM ERN WI/NRN IL WITH SBCAPES
5000-5500 J/KG IN REGION OF SUFFICIENT DEEP LAYER SHEAR ON ORDER OF
30-40 KTS FOR SEVERE STORMS. TWO SHORTWAVES EMBEDDED IN APPROACHING
LONGWAVE TROF IN ERN WI AND ANOTHER NEAR MSP. INSTABILITY STRONGLY
DIURNAL IN NATURE WITH CAP OF OVER 100 J/KG ACROSS OUR CWA. UPSTREAM
CONVECTION...APPROACH OF WEAK MID LEVEL THERMAL TROF AND ZONE OF
1000-900MB SURFACE CONVERGENCE SHOULD BE SUFFICIENT TO ALLOW TSRA TO
CONTINUE BEYOND 01Z WHEN NEARING CWA. DEEP STABLE BOUNDARY LAYER
OVER LAKE MICHIGAN AND TIMING OF TSRA SHOULD PRECLUDE A WIDESPREAD
SEVERE EVENT. SHRA/TSRA CHANCES CONTINUE TO DECREASE AS FRONT MOVES
TO SOUTHERN CWA BY DAYBREAK. FEW CHANGES TO TEMPS...AIMED FOR A
LARGER THERMAL GRADIENT WITH FRONT TONIGHT AND WITH SHALLOW WARM AIR
REMAINING SOUTH OF TUESDAY...RAISED SOUTHERN ZONES A FEW.
LONG TERM...
TUESDAY NIGHT TO MONDAY...FORECAST CHALLENGE FOR THE EXTENDED
FORECAST PERIOD IS TIMING OF THE TRANSITION TO COOLER WEATHER.
LONG WAVE RIDGE NOW DOMINATING THE WEATHER OVER THE WESTERN LOWER
GREAT LAKES REGION WILL SLOW RETROGRADE TO THE WEST ALLOWING COOLER
AIR FROM CANADA TO FILTER SOUTH BY THE UPCOMING WEEKEND. HIGH
TEMPERATURES BY SUNDAY WILL ONLY BE IN THE LOWER 80S...AROUND NORMAL
FOR THIS TIME OF YEAR.
ECMWF/GFS/GEM MODEL GUIDANCE ALL SHOW THIS PATTERN DEVELOPING.
CURRENT WATER VAPOR LOOP SHOWS A SERIES OF SHORT WAVE TROF IN THE
MID AND UPPER LEVELS OF THE ATMOSPHERE CROSSING CANADA. EACH TROF
WILL HELP TO CARVE OUT A LONGWAVE TROF OVER THE EASTERN THIRD OF THE
UNITED STATES. THUS COOLER CANADIAN AIR MASSES WILL BE ALLOWED TO
MOVE SOUTH OVER THE THE GREAT LAKES REGION. THE GFS WAS PREFERRED
AND USED IN MAKING THIS FORECAST.
THE RIDGE WILL BUILD BACK NORTH AFTER TUESDAYS FRONT WASHES OUT TO
OUR SOUTH. WARM AIR WILL RETURN ALLOWING TEMPERATURES TO REACH THE
90 DEGREE MARK ON WEDNESDAY AND ALSO ON THURSDAY.
THE SECOND IN A SERIES OF SHORT WAVES WILL CROSS THE AREA THURSDAY
AND THURSDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS. NAM MODEL
PRECIPITATABLE WATER IN THE 1.5 TO 2 INCH RANGE/1900 - 2400 K/KG
CAPE/HELICITY 100 - 150 WILL INTERACT WITH THE ASSOCIATED COLD FRONT
AS IT SWEEPS SOUTH RAISING THE POSSIBILITY OF SEVERE WEATHER
THURSDAY AFTERNOON. THIS SYSTEM WILL USHER IN COOLER WEATHER FRIDAY
DROPPING HIGH TEMPERATURES BACK INTO THE LOW TO MID 80S. COOLER
WEATHER WILL PREVAIL ON SATURDAY AND INTO SUNDAY WITH HIGHS ONLY
REACHING THE LOWER 80S.
A THIRD SHORT WAVE WILL CROSS THE AREA SUNDAY AFTERNOON BRINGING
ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. WITH MONDAY
EXPECTED TO BE DRY FOR NOW.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...15
LONG TERM....06
AVIATION...98
UPDATE...30
Hazardous weather outlook, Jul 17, 2:31 PM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EDT MON JUL 17 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
231 PM CDT MON JUL 17 2006 /331 PM EDT MON JUL 17 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING. HEAT
INDICES WILL BE BETWEEN 98 AND 102 WITH ACTUAL AIR TEMPERATURES IN
THE LOWER 90S. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE
TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS THE
PRIMARY HAZARD. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY
AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY.
IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR
THURSDAY AND SATURDAY. STAY TUNED FOR UPDATED FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-181945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
331 PM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWEST WINDS OF 15 TO 20 KTS THIS AFTERNOON WILL
INCREASE THE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORE.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY...THEN AGAIN THURSDAY
AND SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. IT IS
TOO EARLY TO DETERMINE THE RISK OF SEVERE WEATHER FOR THURSDAY AND
SUNDAY. STAY TUNED FOR UPDATED FORECASTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 17, 10:55 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND DMG 5 W HILLSDALE 41.93N 84.73W
07/17/2006 HILLSDALE MI EMERGENCY MNGR
TREE DOWN ON US 12
&&
MSCOTTLocal storm report, Jul 17, 11:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 AM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM TSTM WND GST CONSTANTINE 41.84N 85.67W
07/18/2006 E60 MPH ST. JOSEPH MI AMATEUR RADIO
&&
MSCOTTLocal storm report, Jul 18, 12:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
07/18/2006 CASS MI LAW ENFORCEMENT
POWERLINES DOWN
&&
MSCOTTEvent by event
4 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, St. Joseph
- When
- July 18, 1:00 AM EST to 2:00 AM EST
- Where
- St. Joseph County, South Bend
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.617, -86.290 (the zone’s center; the record gives no point)
A 100 foot by 30 foot section of a flat roof at the AJ Wright Factory collapsed as a result of torrential rainfall. The building was unoccupied at the time. Work was suspended that day as a result of the damages. In addition, heavy rain flooded the Steel Warehouse, where a tank used to store hydrochloric acid was knocked loose. The tank was nearly empty with no leakage of any of the contents occurring.
Thunderstorm Wind, Kosciusko
- When
- July 18, 1:30 AM EST to 1:31 AM EST
- Where
- Kosciusko County, 2 mi SE of Syracuse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.400, -85.717
One tree, plus several tree limbs were blown down.
Hail, St. Joseph
- When
- July 18, 2:00 AM EST to 2:01 AM EST
- Where
- St. Joseph County, South Bend
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.667, -86.250
Thunderstorm Wind, Fulton
- When
- July 18, 2:55 AM EST to 2:56 AM EST
- Where
- Fulton County, Talma
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -86.133
Several large trees and tree limbs were blown down.
Thunderstorm Wind, Blackford
- When
- July 18, 4:50 AM EST to 4:51 AM EST
- Where
- Blackford County, 1 mi SSW of Roll
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.533, -85.383
Large branches were down across county road 600 north.
Thunderstorm Wind, Blackford
- When
- July 18, 5:15 AM EST to 5:16 AM EST
- Where
- Blackford County, 8 mi ESE of Hartford City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -85.233
Large tree blown down across county road 800 east, south of State Route 26.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 18, 20063 deaths · 12 events
- Damaging Wind in Pennsylvania, July 18, 20062 deaths · 1 injured · 62 kt wind · 1 event
- Hail and Damaging Winds in Indiana, July 18, 20061 death · 1 injured · $59,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Vermont, July 18, 200612 injured · $35,000 · 1 in hail · 2 events
- Damaging Wind in Arizona, July 18, 20061 injured · $1.0 million · 75 kt wind · 1 event
- Flash Flood and Hail in West Virginia, July 18, 2006$908,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Maine, July 18, 2006$18,000 · 1.75 in hail · 58 events
- Hail and Damaging Winds in Maryland, July 18, 2006$126,000 · 1 in hail · 14 events
- Hail and Damaging Wind in Mississippi, July 18, 2006$170,000 · 1.75 in hail · 2 events
- Hail and Lightning Strike in Mississippi, July 18, 2006$100,000 · 0.75 in hail · 2 events
- Lightning Strike in Maine, July 18, 2006$100,000 · 1 event
- Hail and Damaging Winds in Rhode Island, July 18, 2006$65,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519276, 5519273, 5519195, 5519194, 5519274, 5519275.